Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 116, NWS Jackson, KY

September 4, 2003Breathitt County, Clay County, Owsley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 4, 2003, 7:17 AM EDT for Breathitt County, Clay County, Owsley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 7:17 AM EDT (11:17 UTC)
Expired
Sep 4, 2003, 10:15 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Breathitt County, KY, Clay County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 041123
FFWJKL
KYC025-051-080-189-041415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
717 AM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREATHITT COUNTY
  LAUREL COUNTY
  OWSLEY COUNTY
  CLAY COUNTY

* UNTIL 1015 AM EDT

* AT 711 AM EDT...THE PUBLIC REPORTED A FLASH FLOOD NEAR 
  PORTSMOUTH...OR ABOUT 5 MILES SOUTH OF JACKSON. THE WATER WAS 
  ABOUT A FOOT DEEP AS IT RAN ACROSS SMITH BRANCH ROAD JUST OFF KY 
  1098.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3731 8387 3732 8380 3748 8391 3749 8366
          3758 8356 3768 8326 3746 8317 3738 8333
          3736 8354 3724 8356 3709 8388

$$
DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:23 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 4, 3:23 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
323 AM EDT THU SEP 4 2003

SFC FNT APPEARS TO HAVE MOVED TO JUST THRU PIT/CVG/EVV/MEM. RADAR
HAS THE PCPN AHEAD OF FNT BY ABOUT 100SM. NOT MUCH LEFT OF TS GRACE
BUT THE CNTR LOOKS TO BE SOMEWHERE BETWEEN TYS AND TRI. ONLY TS FOR
THE PAST COUPLE OF HRS SEEMS TO BE COMING OVER THE CUMBERLAND
PLATEAU IN TN. STILL SHRA HANGING ON IN THE SERN 2/3 OF CWFA. FAIRLY
TIGHT GRADIENT TO THE PCPN BUT FEEL THERE WILL BE MVMT TODAY...JUST
NOT AS FAST AS PREVIOUS THOUGHT. WILL CARRY LIKELY POPS FOR SERN
ZONES WITH ONLY SLGHT CHC CNTRL TAPERING TO NO POP NW.

MODELS SEEM TO BE ALL OVER THE PLACE TODAY AND SHOW LITTLE
CONFIDENCE IN ANY SOLUTION. ETA THE MOST CONSISTENT AND WITH THIS
ALSO BEING RELATIVE MIDDLE OF THE ROAD FEEL IT IS THE BEST MODEL TO
START WITH. STILL THERE WILL HAVE TO BE SOME TWEAKING. MODEL AGREES
THAT WE SHOULD SEE SEVERAL DRY DAYS FROM THE WEEKEND THRU AT LEAST
NEXT WED. COOLER FRI HIGHS THEN GRADUAL WARMING. FOG WILL BE A
PROBLEM FOR THE NEXT SEVERAL DAYS. CLAY SOIL WILL KEEP BNDRY LAYER
SATURATED OVERNIGHT AND WITH CLEARING SKIES AND LIGHT WINDS THE FOG
SHOULD KEEP OUR VALLEYS SHROUDED. WOULD ALSO EXPECT TO DEVELOP A
RIDGE VALLEY SPLIT BY THE WEEKEND FOR OVERNIGHT LOWS.

.JKL...NONE

DUSTY

-------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW:
--------------------------------------------------------------

943 PM EDT WED SEP 3 2003

REMAINS OF GRACE TRACKING SLOWLY EASTWARD ACROSS TN VALLEY GIVING
THE REGION ITS LAST ROUND OF PRECIPITATION. WIDELY SCATTERED
SHOWERS IN NORTHERN CWA...AREAS OF SHOWERS AND AN OCCASIONAL
THUNDERSHOWER IN SOUTHERN CWA. RADAR TREND SHOWS BRIEF LOCALIZED
INCREASES IN INTENSITY AND A SLIGHT INCREASE IN COVERAGE TO SOUTH.
COLD FRONT IN MIDWEST JUST SOUTH AND EAST OF AN ORD-PIA-MCI LINE
MOVING SOUTHEAST...SHOWING UP WELL ON SATELLITE.

MODELS INDICATE SOME ENHANCEMENT OF PRECIP FOR THE EARLY MORNING
HOURS ACROSS SE HALF OF CWA. ONLY REASONS I COULD FIND FOR EARLY
MORNING ENHANCEMENT OF PRECIP OTHER THAN SFC TROUGH THAT WAS GRACE
IS THAT THE AREA FALLS UNDER THE INFLUENCE OF RR JET BETWEEN NOW AND
12Z...PROVIDING A LITTLE UPPER LEVEL DIVERGENCE. IT IS ALSO POSSIBLE
THAT THERE WILL BE SOME INFLUENCE FROM APPROACHING MIDWEST COLD
FRONTAL BOUNDARY.

MODELS SHOW THIS COLD FRONT PUSHING THROUGH EASTERN KY BY TOMORROW
MORNING...CARRYING ANY LEFTOVER SHOWER ACTIVITY OUT OF THE REGION.
THEREAFTER DRIER...COOLER AIR FILTERS IN FOR A HINT OF EARLY FALL
WEATHER. FOR THE LAST PART OF THIS WEEK EXPECT TO SEE RIDGE VALLEY
SPLIT TO BECOME AN ISSUE ALONG WITH MORNING FOG WITH MUCH DRYER AIR
MOVING ACROSS WELL SATURATED BOUNDARY LAYER.

FORECAST APPEARS TO HAVE THINGS HANDLED WELL. ONLY UPDATE WILL BE TO
LOWER POPS IN THE NORTHWEST ZONES. WILL LEAVE POPS IN SOUTHERN ZONES
ALONE.

RAY

--------------------------------------------------------------------

332 PM EDT WED SEP 3 2003

IN THE SHORT TERM...
MAJOR CHANGES TO THE ZONES WERE FEW AND FAR BETWEEN. POPULATED WITH
THE USUAL META VALUES...WHICH WERE OFF A BIT...ADJUSTED FOR THAT.
THERE WERE SOME CHANGES TO THE POPS AND SKY COVER IN THE SHORT
TERM...BUT ONLY ON TIMING AS FAR AS FINE TUNING OF THE TIMING OF OUR
BIG DRY OUT. I DECIDED TO LEAN TOWARD THE AVN AS FAR AS THE CLOUD
COVER...AND THUS POPS GOES THROUGH THE PERIOD. SEEMED TO REPRESENT
THE SURFACE FEATURES A BIT BETTER EARLY...AND SAW NO REASON TO
DEVIATE WITH TIME.

LONG TERM...
LOOKS AS THOUGH WE WILL STAY DRY THROUGH MOST OF THE PERIOD...WITH
ONLY A SLIGHT CHANCE FOR SOME RAIN COME WEDNESDAY AFTERNOON AS
SUGGESTED BY THE MRF. THOUGHT THAT THE AVN WAS PROBABLY PLAYING IT A
BIT TOO DRY...ESPECIALLY FROM TOMORROW THROUGH THE TERMINATION OF
RUN...SO KEPT A BIT MORE CLOUD COVER THAN MAYBE WAS SUGGESTED.

COREY
--------------------------------------------------------------------

115 PM EDT WED SEP 3 2003

UPDATED ZONES TO CLEAN UP AFTERNOON WORDING.  LEFT POPS ON THE HIGH
SIDE AS INCREASING THUNDERSTORM ACTIVITY IS DEVELOPING TO THE
WEST...WITH AN ORIENTATION OF POTENTIAL TO PRODUCE TRAINING
PRECIPITATION.  LOWERED TEMPS IN FIRST PERIOD A TAD.

HEINLEIN
Hazardous weather outlook, Sep 4, 5:10 AM EDT, 2 hours 7 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS
AFTERNOON AS A SURFACE FRONT SAGS THROUGH THE AREA. RAINFALL OF
AROUND ONE INCH IS POSSIBLE TODAY...ESPECIALLY SOUTH OF THE HAL
ROGERS PARKWAY...WITH LOCALIZED AMOUNTS OF TWO TO THREE INCHES.
RAINFALL WILL BE ENHANCED BY PLENTY OF GULF MOISTURE FROM THE
REMNANTS OF TROPICAL STORM GRACE. GIVEN THE WET TO SATURATED GROUND
CONDITIONS NUISANCE FLOODING OF SMALL CREEKS AND STREAMS ALONG WITH
PONDING OF WATER ON HIGHWAYS WILL BE A CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL ANY SIGNIFICANT STORM REPORTS TO THE
NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL AND HIGH WATER.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:17 AM EDTFlash Flood WarningJKLBreathitt, Clay, Laurel, Owsley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.